Open Access Repository

The shape of abundance distributions across temperature gradients in reef fishes


Downloads per month over past year

Waldock, C, Stuart-Smith, RD ORCID: 0000-0002-8874-0083, Edgar, GJ ORCID: 0000-0003-0833-9001, Bird, TJ and Bates, AE 2019 , 'The shape of abundance distributions across temperature gradients in reef fishes' , Ecology Letters, vol. 22, no. 4 , pp. 685-696 , doi: 10.1111/ele.13222.

PDF (published pdf)
Waldock_et_al-2...pdf | Download (14MB)

| Preview


Improving predictions of ecological responses to climate change requires understanding how local abundance relates to temperature gradients, yet many factors influence local abundance in wild populations. We evaluated the shape of thermal‐abundance distributions using 98 422 abundance estimates of 702 reef fish species worldwide. We found that curved ceilings in local abundance related to sea temperatures for most species, where local abundance declined from realised thermal ‘optima’ towards warmer and cooler environments. Although generally supporting the abundant‐centre hypothesis, many species also displayed asymmetrical thermal‐abundance distributions. For many tropical species, abundances did not decline at warm distribution edges due to an unavailability of warmer environments at the equator. Habitat transitions from coral to macroalgal dominance in subtropical zones also influenced abundance distribution shapes. By quantifying the factors constraining species’ abundance, we provide an important empirical basis for improving predictions of community re‐structuring in a warmer world.

Item Type: Article
Authors/Creators:Waldock, C and Stuart-Smith, RD and Edgar, GJ and Bird, TJ and Bates, AE
Keywords: Reef Life Survey, citizen science, warming, reef fish, physiology, global, abundant-centre hypothesis, ecological performance, geographic range, niche partitioning, realised niche, species distribution, species distribution model, thermal performance
Journal or Publication Title: Ecology Letters
Publisher: Blackwell Publishing Ltd
ISSN: 1461-023X
DOI / ID Number: 10.1111/ele.13222
Copyright Information:

© 2019 The Authors. Ecology Letters published by CNRS and John Wiley & Sons LtdThis is an open access article under the terms of the Creative Commons Attribution License, which permits use, distribution and reproduction in any medium, provided the original work is properly cited.

Related URLs:
Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page